IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Log in (now much improved!) to save this article

Global indeterminacy of the equilibrium in the Chamley model of endogenous growth in the vicinity of a Bogdanov–Takens bifurcation

Listed author(s):
  • Bella, Giovanni
  • Mattana, Paolo

This paper studies the dynamics implied by the Chamley (1993) model, a variant of the two-sector model with an implicit characterization of the learning function. We first show that under some “regularity” conditions regarding the learning function, the model has (a) one steady state, (b) no steady states or (c) two steady states (one saddle and one non-saddle). Moreover, via the Bogdanov–Takens theorem, we prove that for critical regions of the parameters space, the dynamics undergoes a particular global phenomenon, namely the homoclinic bifurcation. Because these findings imply the existence of a continuum of equilibrium trajectories, all departing from the same initial value of the predetermined variable, the model exhibits global indeterminacy.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.sciencedirect.com/science/article/pii/S0165489614000432
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Elsevier in its journal Mathematical Social Sciences.

Volume (Year): 71 (2014)
Issue (Month): C ()
Pages: 69-79

as
in new window

Handle: RePEc:eee:matsoc:v:71:y:2014:i:c:p:69-79
DOI: 10.1016/j.mathsocsci.2014.05.001
Contact details of provider: Web page: http://www.elsevier.com/locate/inca/505565

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as
in new window


  1. Benhabib, Jess & Schmitt-Grohe, Stephanie & Uribe, Martin, 2001. "The Perils of Taylor Rules," Journal of Economic Theory, Elsevier, vol. 96(1-2), pages 40-69, January.
  2. Benhabib Jess & Farmer Roger E. A., 1994. "Indeterminacy and Increasing Returns," Journal of Economic Theory, Elsevier, vol. 63(1), pages 19-41, June.
  3. Chamley, Christophe, 1993. "Externalities and Dynamics in Models of "Learning or Doing."," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 34(3), pages 583-609, August.
  4. Benhabib, Jess & Farmer, Roger E. A., 1996. "Indeterminacy and sector-specific externalities," Journal of Monetary Economics, Elsevier, vol. 37(3), pages 421-443, June.
  5. Benhabib Jess & Perli Roberto, 1994. "Uniqueness and Indeterminacy: On the Dynamics of Endogenous Growth," Journal of Economic Theory, Elsevier, vol. 63(1), pages 113-142, June.
  6. Paolo Mattana & Kazuo Nishimura & Tadashi Shigoka, 2009. "Homoclinic bifurcation and global indeterminacy of equilibrium in a two-sector endogenous growth model," International Journal of Economic Theory, The International Society for Economic Theory, vol. 5(1), pages 25-47.
  7. Slobodyan, Sergey, 2007. "Indeterminacy and stability in a modified Romer model," Journal of Macroeconomics, Elsevier, vol. 29(1), pages 169-177, March.
  8. Arnold Zellner & Hang Ryu, 1998. "Alternative functional forms for production, cost and returns to scale functions," Journal of Applied Econometrics, John Wiley & Sons, Ltd., vol. 13(2), pages 101-127.
  9. Brito, Paulo & Venditti, Alain, 2010. "Local and global indeterminacy in two-sector models of endogenous growth," Journal of Mathematical Economics, Elsevier, vol. 46(5), pages 893-911, September.
  10. Kazuo Nishimura & Tadashi Shigoka, 2006. "Sunspots and Hopf bifurcations in continuous time endogenous growth models," International Journal of Economic Theory, The International Society for Economic Theory, vol. 2(3-4), pages 199-216.
  11. Jess Benhabib & Qinglai Meng & Kazuo Nishimura, 2000. "Indeterminacy under Constant Returns to Scale in Multisector Economies," Econometrica, Econometric Society, vol. 68(6), pages 1541-1548, November.
  12. repec:ebl:ecbull:v:4:y:2007:i:38:p:1-12 is not listed on IDEAS
  13. Angelo Antoci & Marcello Galeotti & Paolo Russu, 2014. "Global analysis and indeterminacy in a two-sector growth model with human capital," International Journal of Economic Theory, The International Society for Economic Theory, vol. 10(4), pages 313-338, December.
  14. Xie Danyang, 1994. "Divergence in Economic Performance: Transitional Dynamics with Multiple Equilibria," Journal of Economic Theory, Elsevier, vol. 63(1), pages 97-112, June.
  15. Raouf Boucekkine & Blanca Martínez & José Ramón Ruiz-Tamarit, 2008. "Note on global dynamics and imbalance effects in the Lucas-Uzawa model," International Journal of Economic Theory, The International Society for Economic Theory, vol. 4(4), pages 503-518.
  16. Benhabib, Jess & Perli, Roberto & Xie, Danyang, 1994. "Monopolistic competition, indeterminacy and growth," MPRA Paper 37411, University Library of Munich, Germany, revised 1994.
  17. Petr Duczynski, 2007. "A Note on the Imbalance Effect in the Uzawa-Lucas Model," Economics Bulletin, AccessEcon, vol. 4(38), pages 1-12.
  18. A. Zellner & N. S. Revankar, 1969. "Generalized Production Functions," Review of Economic Studies, Oxford University Press, vol. 36(2), pages 241-250.
  19. H.D. Vinod, 1972. "Nonhomogeneous Production Functions and Applications to Telecommunications," Bell Journal of Economics, The RAND Corporation, vol. 3(2), pages 531-543, Autumn.
  20. Mitra, Tapan & Nishimura, Kazuo, 2001. "Introduction to Intertemporal Equilibrium Theory: Indeterminacy, Bifurcations, and Stability," Journal of Economic Theory, Elsevier, vol. 96(1-2), pages 1-12, January.
  21. Lucas, Robert Jr., 1988. "On the mechanics of economic development," Journal of Monetary Economics, Elsevier, vol. 22(1), pages 3-42, July.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:eee:matsoc:v:71:y:2014:i:c:p:69-79. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.